Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 12, 1996, 2:20 PM EDT for Northampton County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1996, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 12, 1996, 2:55 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Northampton County, NC
The radar
The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 121821
TORAKQ
NCC131-121855-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT FRI JUL 12 1996
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 255 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN NORTHEAST NORTH CAROLINA
...NORTHAMPTON COUNTY
AT 218 PM EDT...A POSSIBLE TORNADO WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 11 MILES SOUTHEAST OF JACKSON OR 1 MILE SOUTHWEST OF
GEORGE MOVING NORTHWEST AT 40 MPH.
SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
GEORGE BY 218 PM EDT
WOODLAND BY 219 PM EDT
LASKER BY 225 PM EDT
JACKSON BY 235 PM EDT
SEABOARD BY 240 PM EDT
IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE` NATIONAL
WEATHER SERVICE.
MPRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 1:23 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 12, 1:23 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 125 PM EDT FRI JUL 12 1996 DISCN: MODELS OF NO HELP WITH BERTHA AS LTST FIXES NOW HAVE IT MOVG NE ALONG NC CST. TRACK IS SIMILIAR TO WHAT ARTHUR DID & MAY MAKE A BEELINE FOR MHX. ANYWAY...DO NOT SEE LANDFALL AS EARLY AS FCSTD. SYSTM HAS BECOME A HYBRID BTWN TRPLCL/SUB-TRPLCL CHRCTRSTS WITH EYEWALL INCRSG & BECOMING RAGGED. DRY AIR BECOMING ENTRAINED THRU SW PRTN OF SYSTM AS IT LUKS MORE LIKE A WINTER SYSTM CAUGHT UP IN A NEG-TILTED TROF. WITH SUB-TRPLCL CHRCTRSTS...BELIEVE WIND FIELD WILL NOT WEAKEN AS FAST AS A PURE HRCN WUD. WND/HVY RAIN OVRSPRDG MOST OF MY FA WITH HRCN WRNG NOT OUT OF THE QUESTION ALONG CSTL SCTNS AND HIGH WIND WRNG FOR INLAND SCTNS TONITE/SAT AM. CONTINUE ALL WATCHS/WRNGS UNTIL NXT CONF CALL. NRLY STDY TMPS TONITE WITH 100% POPS. PCPN GRDLY ENDS W-E SAT WITH TMPS RTRNG TO NR NRML. GOT TO RUN...RADAR GETTING INTERESTING AS PCPN APPRCHS MY FA~. RUSNAK
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:36 PM EDT | Tornado Warning | AKQ | Chowan, Perquimans | 29 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.